Hail, Carroll
- When
- July 13, 9:56 AM CST to 10:00 AM CST
- Where
- Carroll County, Lanark
- Measured
- 0.88 in hail
- Crop damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.100, -89.833
Lasted 4 minutes
Thunderstorms initiated along a boundary that ran roughly from Dubuque, Iowa, to Sterling, Illinois, to Peru, Illinois. The storms quickly evolved into one supercell with a trailing flanking line of strong storms that moved southeast across Carroll County Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Thunderstorms initiated along a boundary that ran roughly from Dubuque, Iowa, to Sterling, Illinois, to Peru, Illinois. The storms quickly evolved into one supercell with a trailing flanking line of strong storms that moved southeast across Carroll County Illinois. When the supercell reached Ogle and Lee counties in Illinois, it turned to the right and moved south-southeast across the Eastern part of Bureau County Illinois. Many reports of large hail occurred with the main supercell and trailing storms on the flanking line. Two tornadoes occurred around Van Orin, Illinois with a hailstone measuring 4 inches in diameter in La Moille, Illinois. WLPO radio reported on air an unconfirmed wind gust of 107 mph as the storms went through Dalzell, Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 13, 3:33 AM CST, 6 hours 23 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED FOR LONG TERM PORTION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 433 AM CDT TUE JUL 13 2004 .SYNOPSIS...AT THE SURFACE A DIFFUSE TROF EXTENDS FROM A WESTERN ONTARIO LOW INTO WESTERN IOWA. AT 500MB...FLOW IS WNW WITH A VORT MAX OVER NORTH CENTRAL IOWA...ASSOCIATED WITH CONVECTION IN NORTHEAST IOWA. && .SHORT TERM...(TODAY AND TONIGHT) TWO CONCERNS FOR THE NEXT 24 HOURS. THE FIRST IS THE LINGERING SEVERE POTENTIAL EARLY THIS MORNING. THE SECOND IS THE SEVERE POTENTIAL THIS AFTERNOON. THE SHORT-TERM MODELS COULD NOT AGREE ON THE VORT MAX MOVING THRU THIS MORNING...OR WITH A SECOND LARGER VORT MAX MOVING NORTH OF THE AREA THIS AFTERNOON. THE AVN HAS THE BEST HANDLE ON THE FIRST...WHICH SHOULD EXIT THE EAST THIS MORNING...WITH SEVERE POTENTIAL REMAINING THRU 12Z NORTH. THE SECOND...MOVING SOUTH OUT OF CANADA WILL BE STRONGEST THRU MN/WI MIDDAY INTO THE AFTERNOON...BUT WILL PUT AN ARM OF PVA SOUTH INTO OUR FA. CAPES WILL BE QUITE HIGH THIS AFTERNOON...4000 TO 5000...ESPECIALLY EAST...AND LIS WILL BE -10 OR BETTER. AT THE SURFACE THE TROF MOVES THRU DVN BETWEEN 18Z AND 21Z...EARLIER WITH THE AVN/ETA AND LATER WITH THE NGM. STORMS SHOULD FIRE UP EARLY AFTERNOON SOMEWHERE NEAR THE MISSISSIPPI RIVER AND STRENGTHEN AS THEN MOVE EAST IN THE MID AFTERNOON. BY LATE AFTERNOON STORMS SHOULD BE MOVING EAST OF THE FA...AND STILL GAINING STRENGTH. WE ARE UNDER MODERATE RISK TODAY...WITH THE THREAT OF WIND...HAIL...AND TORNADOS...WITH THE BEST CHANCES EAST OF THE MISSISSIPPI...AND EVEN BETTER CHANCES MOVING INTO LOT AND ILX FORECAST AREAS. ...REA... && .LONG TERM...(WEDNESDAY THROUGH MONDAY)...NW FLOW AND SURFACE HIGH OVER NORTHERN PLAINS DOMINATE WED THROUGH FRI WITH TEMPS JUST BELOW CLIMO. GUIDANCE CONTINUES TO POINT TOWARD MORE ACTIVE WEATHER OVER WEEKEND WITH SERIES OF SHORTWAVES IN FLOW MOVING OVER REGION. MAIN CHANGE WAS TO MOVE UP BEGINNING OF THUNDERSTORM CHANCES TO FRIDAY NIGHT. OTHERWISE...VERY FEW CHANGES TO EXTENDED. ...SHEETS... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && REA/DLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 550 AM CDT TUE JUL 13 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-140750- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA- DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA- HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 550 AM CDT TUE JUL 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS MORNING UNTIL 7 AM NORTH OF CLINTON...ALONG AND EAST OF THE MISSISSIPPI RIVER. HAIL WILL BE THE PRIMARY THREAT. A COLD FRONT MOVING ACROSS THE AREA THIS AFTERNOON WILL PRODUCE THE POSSIBILITY OF ADDITIONAL SEVERE WEATHER...AS IT MOVES INTO THE HOT HUMID AIRMASS CURRENTLY IN PLACE. INITIATION IS EXPECTED NEAR THE MISSISSIPPI RIVER IN THE EARLY AFTERNOON...WITH THUNDERSTORMS GAINING STRENGTH...AND POSSIBLY BECOMING SEVERE...AS THEY MOVE EAST INTO ILLINOIS MID AFTERNOON. THEY WILL CONTINUE TO STRENGTHEN AS THEY MOVE EAST OF THE FORECAST AREA LATE AFTERNOON. WINDS GUSTING TO 60 MPH AND HAIL TO ONE INCH WILL BE POSSIBLE. AN ISOLATED TORNADO CAN NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA FRIDAY NIGHT THROUGH SUNDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON FOR THE EASTERN HALF OF THE FORECAST AREA. REA/DLS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 629 AM CDT TUE JUL 13 2004 IAZ040-051-052-063-064-067-076>078-131230- BENTON IA-BUCHANAN IA-IOWA IA-JOHNSON IA-KEOKUK IA-LINN IA-LOUISA IA- MUSCATINE IA-WASHINGTON IA- 629 AM CDT TUE JUL 13 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 617 CANCELED... THE WATCH WAS CANCELED AND SEVERE WEATHER IS NO LONGER EXPECTED EARLY THIS MORNING IN THE FOLLOWING COUNTIES... BENTON LINN BUCHANAN LOUISA IOWA MUSCATINE JOHNSON WASHINGTON KEOKUK SHEETS
The Quad Cities radar (KDVN), 82 km away, was scanning. The volume nearest the first event began at 15:54 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
Lasted 4 minutes
Mesocyclone passed right over the town with the first tornado dissipating just north of town. The second tornado developed almost immediately just south of town. Damage to several buildings occurred with many trees and power lines downed.
Hailstone was measured
Penny to 1 inch hail
Also reported by DOT; Hailstones of 1 to 1.75 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418314, 5418315, 5418316, 5418319, 5418318, 5418321, 5418317, 5418320.